Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 16, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 23, 2014, 7:00 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 7:00 PM CDT (00:00 UTC)
- Expired
- Jul 23, 2014, 11:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fentress County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 145 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1690 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
537 WGUS54 KOHX 240000 FFWOHX TNC049-137-240400- /O.NEW.KOHX.FF.W.0016.140724T0000Z-140724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 700 PM CDT WED JUL 23 2014 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN FENTRESS COUNTY IN MIDDLE TENNESSEE... EASTERN PICKETT COUNTY IN MIDDLE TENNESSEE... THIS INCLUDES THE CITY OF BYRDSTOWN... * UNTIL 1100 PM CDT * AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE PAST COUPLE OF HOURS ACROSS CENTRAL PICKETT COUNTY FROM STATIONARY THUNDERSTORMS. WITH ADDITIONAL RAIN EXPECTED FROM MORE THUNDERSTORMS...FLASH FLOODING IS LIKELY OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTERSVILLE...STATIC...BYRDSTOWN AND PALL MALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT OR EMERGENCY MANAGEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NASHVILLE. && LAT...LON 3662 8492 3653 8488 3648 8511 3663 8516 $$ AL
1 follow-up statement
376 WGUS74 KOHX 240324 FFSOHX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1024 PM CDT WED JUL 23 2014 TNC049-137-240333- /O.CAN.KOHX.FF.W.0016.000000T0000Z-140724T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PICKETT TN-FENTRESS TN- 1024 PM CDT WED JUL 23 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN FENTRESS AND EASTERN PICKETT COUNTIES... LOCAL EMERGENCY MANAGEMENT AND HIGHWAY DEPARTMENT OFFICIALS REPORTED THAT ANY WATER THAT WAS OVER LOCAL ROADS FROM POOR DRAINAGE HAS SINCE RECEDED. WITH NO ADDITIONAL HEAVY RAINFALL THREATENING THE AREA IMMEDIATELY...THE FLASH FLOOD WARNING IS CANCELED. LAT...LON 3662 8492 3653 8488 3648 8511 3663 8516 $$ AL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:24 PM CDT, 36 minutes earlier.
Area forecast discussion, Jul 23, 6:24 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 624 PM CDT WED JUL 23 2014 .UPDATE...FOR 00Z AVIATION. && .AVIATION...00Z TAF DISCUSSION. THE COLD FRONT THAT WILL BE THE MAIN CULPRIT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING IN MIDDLE TENNESSEE IS STRETCHING WEST TO EAST ACROSS KY AT ISSUANCE. IN ADDITION TO THE FRONT... OUTFLOW BOUNDARIES AROUND THE AREA WILL HELP TO SPARK TS ACTIVITY FOR THE NEXT COUPLE OF HOURS. FLIGHT CATEGORIES REMAIN VFR OUTSIDE THIS ACTIVITY...BUT SHOULD FALL TO IFR FOR A SHORT PERIOD IF ANY TERMINAL IS DIRECTLY AFFECTED BY TS. BY 05Z...TS ACTIVITY SHOULD BE WANING...IF NOT OVER...FOR OUR TERMINALS. WE WILL THEN HAVE TO FOCUS ON THE FOG DEVELOPMENT AND TRAILING LOW CIGS THROUGH ABOUT 14-15Z THURSDAY MORNING. IFR TO MVFR VIS AND CIG WILL LIKELY PLAGUE ALL 3 TERMINALS THROUGH THIS TIME...BEFORE RETURNING TO VFR BY 18Z THURSDAY. WINDS THAT ARE CURRENTLY WEST TO NW WILL SHIFT TO THE NORTH AS THE FRONT MOVES THROUGH TONIGHT. A 10KT NORTHERLY BREEZE WILL BE COMMON THURSDAY AFTERNOON. UNGER && .PREV DISCUSSION... /ISSUED 305 PM CDT WED JUL 23 2014/ DISCUSSION...A FRONT ALONG THE OHIO RIVER THIS AFTERNOON WILL PUSH INTO MID TN WITH AT LEAST SCATTERED THUNDERSTORMS CONTINUING INTO TONIGHT. THE DYNAMICS AND WIND WITH THIS FRONT ARE FAIRLY WEAK...AND SHORT RANGE MODELS ARE DEPICTING RATHER SPARSE THUNDERSTORM COVERAGE THIS EVENING. STILL...WE WILL STICK WITH LIKELY POPS FOR AREAS AROUND BNA AND EASTWARD SINCE THE FRONT WILL BE ENCOUNTERING A MODERATELY UNSTABLE ATMOSPHERE WITH PW VALUES NEAR 2 INCHES. THIS WILL NOT BE A WIDESPREAD BIG RAINFALL PRODUCER...BUT A FEW SPOTS WILL PICK UP SOME HEAVY DOWNPOURS. POPS WILL TREND DOWNWARD AFTER DARK...SINCE MUCH OF THE CONVECTION WILL BE HEAT DRIVEN. ON THURSDAY...WE WILL KEEP SMALL POPS IN THE FORECAST DUE TO THE SLUGGISH FRONT MOVEMENT AND A SECONDARY MID LEVEL TROUGH PASSAGE. COOLER AND DRIER AIR WILL BE MOVING IN WITH NORTH WINDS AND HIGHS MAINLY IN THE LOW TO MID 80S. THURSDAY NIGHT THROUGH SATURDAY...MID TN WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE. UPPER HEIGHTS WILL BE ELEVATED ...SO TEMPERATURES WILL REBOUND QUICKLY. HIGHS WILL BE WELL INTO THE 80S FRIDAY...AND LOWER 90S SATURDAY. HUMIDITY LEVELS WILL BE PLEASANT ENOUGH THURSDAY NIGHT...BUT BECOMING STICKY BY LATE SATURDAY. THE NEXT SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS BY SUNDAY WITH A FRONTAL PASSAGE EXPECTED SUNDAY NIGHT. INSTABILITY PARAMETERS ON SUNDAY AFTERNOON ARE RATHER IMPRESSIVE SO STRONG STORMS WITH SOME HEAVY DOWNPOURS LOOKS POSSIBLE. A FAIRLY POTENT SURFACE HIGH FOR LATE JULY WILL THEN BUILD IN FROM THE NORTH. THERMAL TROUGHING LOOKS IMPRESSIVE WITH 850 MB TEMPS DOWN TO 10 DEG C. HIGHS IN THE LOWER TO MID 80S WITH LOW RELATIVE HUMIDITY ARE EXPECTED MONDAY THROUGH WEDNESDAY. 13 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 27
Hazardous weather outlook, Jul 23, 6:43 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 643 PM CDT WED JUL 23 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-241100- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 643 PM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF MIDDLE TENNESSEE THIS EVENING AS A COLD FRONT APPROACHES MIDDLE TENNESSEE. SOME STRONG STORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS WILL BE POSSIBLE...AND ISOLATED MINOR FLOODING ISSUES MAY ARISE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AL
In the hours before
Special weather statement, Jul 23, 6:56 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
656 PM CDT WED JUL 23 2014
TNZ010-031-240030-
CLAY-JACKSON-
656 PM CDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND JACKSON COUNTIES...
AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GAINESBORO...MOVING EAST AT 20 MPH.
SOME LOCATIONS IN THE PATH INCLUDE WHITLEYVILLE...GAINESBORO AND
CELINA.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3650 8539 3650 8542 3651 8542 3649 8545
3643 8549 3637 8550 3635 8581 3646 8582
3653 8581 3659 8541
27The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:05 PM CDT | Special Weather Statement | OHX | Rutherford | 25 min |
| Jul 23, 8:48 PM CDT | Special Weather Statement | OHX | Rutherford | 27 min |
| Jul 23, 8:54 PM CDT | Areal Flood Advisory | OHX | DeKalb | 111 min |
| Jul 24, 12:56 AM CDT | Special Weather Statement | OHX | Bedford | 34 min |
Nearby
Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.